Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 36, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 3:45 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1996, 3:45 PM CDT (20:45 UTC)
- Expired
- Sep 26, 1996, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 262047 FFWSGF MOC091-149-203-215-153-262345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT THU SEP 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...HOWELL COUNTY...OREGON COUNTY...SHANNON COUNTY ...TEXAS COUNTY IN SOUTHWEST MISSOURI ...OZARK COUNTY ...HEAVY RAINS RESULTING IN FLASH FLOODING ACROSS SOUTH CENTRAL MISSOURI... AT 340 PM...RADAR CONTINUED TO DETECT THUNDERSTORMS WITH HEAVY RAIN MOVING NORTHWARD OUT OF NORTH CENTRAL MISSOURI INTO OZARK...HOWELL... OREGON...TEXAS AND SHANNON COUNTIES IN SOUTH CENTRAL MISSOURI. RADAR ESTIMATES OF BETWEEN .5 AND 1 INCH OF RAIN PER HOUR IS FALLING ON GROUNDS SATURATED BY MORE THAN THREE INCHES OF RAIN THAT FELL EARLIER THIS MORNING. THIS IS EXPECTED TO RESULT IN THE FLOODING OF LOW LYING AREAS...INCLUDING SMALL CREEKS AND LOW WATER BRIDGES. THE HOWELL COUNTY SHERIFF REPORTS THAT SOUTH FORK OF THE SPRING RIVER HAS FLOODED ON TO HIGHWAY 17...AND ALL LOW WATER BRIDGES IN THE SOUTHERN SECTIONS OF THE COUNTY ARE DANGEROUS. OZARK COUNTY IS ALSO REPORTING FLOODING OF LOW WATER CREEKS...AND FLOODING OF HIGHWAY 181 NEAR ZANONI AND BRYANT CREEK HAS FLOODED ON TO HIGHWAY 90. SOME MINOR FLOODING WAS ALSO DEVELOPING IN THE ALTON AREA IN OREGON COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RUNNELS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:26 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 26, 3:26 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 PM CDT THU SEP 26 1996 HEAVY RAIN THREAT ACROSS SCNTRL MO TNGT AND POPS THROUGHOUT FCST PROVIDE THE CHALLENGE THIS PACKAGE. KSGF SHOWS MCS MAKING ITS WAY EWD ACROSS SRN MO WITH .5/HR RATES WITHIN AN AREA OF TSTMS OVER NCNTRL AR INTO THE UNO AREA. PCPN BECMG PATCHY AND STRATIFORM IN BEHIND COLD FRONT THAT EXTENDS FROM SZL TO JUST WEST OF SGF AT 20Z. FIRST CANADIAN AIR MASS OF THE FALL SEAON PUSHING INTO SRN PLAINS WITH UPSTREAM TEMPS IN THE 50S AND DWPNTS NEAR 40. MDL SOLNS VARY QUITE A BIT THIS PERIOD AND HAVE GONE WITH NATL GUIDANCE SUGGESTION OF THE GUICKER ETA. EVEN WITH QUICKER ETA THOUGH QUESTION IF HVY RAIN THREAT WILL END THIS BEFORE EVENING ACROSS SCNTRL MO. THETA RIDGE MOVES E AND UPR DIFL NOT SIGNIFICANT BUT SCNTRL MO PICKED UP 3 INCHES OF RAIN TDY AND PERHAPS ANOTHER 1 TO 2 INCHES PSBL WITHIN TSTM BAND MENTIONED ABV. AS SUCH WOULD LIKE TO MAINTAIN FFA ACROSS SCNTRL MO INTO THIS EVENING. . LIGHTER STRATIFORM PCPN THEN EXPECTED ACROSS REMAINDER OF FA TONIGHT AND FRIDAY MORNING. DESPITE DIMINISHING MSTR UPR DYNAMICS ASSOCIATED WITH STRONG SHRTWV FCST TO MOVE INTO THE OZARKS BY 12Z SAT TO PROVIDE ANOTHER CHC OF SHWRS FRI NIGHT INTO SAT. SGF RE 050/055 042/058 040 03863 JLN EE 049/055 043/061 043 03652 RUNNELS
In the hours before
Special weather statement, Sep 26, 10:18 AM CDT, 5 hours 27 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096- 097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058- 070-071-083-KSZ073-097-101-261615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1017 AM CDT THU SEP 26 1996 ...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS IS NO LONGER IN EFFECT... AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE BEACH. THE FLASH FLOOD WATCH FOR NEWTON...JASPER...DADE...LAWRENCE...POLK... DALLAS...AND GREENE COUNTIES HAS EXPIRED. THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED. A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN... WEBSTER...WRIGHT...STONE...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL 1130 AM. ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM FOR A SMALL PORTION OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK... TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. STAY TUNED TO NOAA WEATHER RADION...AND YOUR FAVORITE SOURCE FOR WEATHER FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION. LEE
Special weather statement, Sep 26, 10:57 AM CDT, 4 hours 48 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096- 097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058- 070-071-083-KSZ073-097-101-261615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1017 AM CDT THU SEP 26 1996...CORRECTED FOR WORDING... ...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS IS NO LONGER IN EFFECT... AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE BEACH. THE FLASH FLOOD WARNING FOR NEWTON...JASPER...DADE...LAWRENCE...POLK... DALLAS...AND GREENE COUNTIES HAS EXPIRED. THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED. A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN... WEBSTER...WRIGHT...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL 1130 AM. ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT. AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK... TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...CENTRAL... AND SOUTH CENTRAL MISSOURI...AND FOR EXTREME SOUTHEAST KANSAS FOR TODAY. STAY TUNED TO NOAA WEATHER RRADIO...AND YOUR FAVORITE SOURCE FOR WEATHER FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION. LEE/ALBERT
Special weather statement, Sep 26, 1:02 PM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU SEP 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...MODERATE RAINFALL TODAY AND TONIGHT WILL ADD TO FLOODING PROBLEMS... A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO SOMETIMES HEAVY RAINFALL WAS CONTINUING ACROSS MOST AREAS IN SOUTHERN MISSOURI EARLY THIS AFTERNOON. THIS IS FALLING ON TOP OF ALREADY SATURATED GROUND WHERE HEAVY RAIN FROM OVERNIGHT PRODUCED BETWEEN 3 AND 6 INCHES IN MANY LOCATIONS AND FLASH FLOODING. RAINFALL IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AS VERY MOIST AIR CONTINUES TO FLOW NORTHWARD AHEAD OF AN AREA OF LOW PRESSURE. WHILE MOST OF THE HEAVIER RAIN SHOULD SHIFT EASTWARD ACROSS SOUTHERN MISSOURI DURING THE AFTERNOON AS THE FRONT PUSHES EAST...A STRONG UPPER LEVEL STORM IS EXPECTED TO PUSH EASTWARD AND CONTINUE THE THREAT FOR LIGHTER AMOUNTS OF RAINFALL INTO FRIDAY. AREA RIVERS AND STREAMS WILL CONTINUE IN FLOOD THROUGH THE EARLY WEEKEND AND SHOULD BE AVOIDED! THE MAIN SEVERE WEATHER THREAT IS GOING TO REMAIN SOUTH OF MISSOURI THIS AFTERNOON ACROSS ARKANSAS AND SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT ACROSS SOUTHERN MISSOURI OR SOUTHEAST KANSAS. HILLY TERRAIN EXISTS ACROSS MUCH OF THE OZARKS WITH MANY LOW WATER CROSSINGS WHICH FLOOD DURING HEAVY RAINFALL EVENTS. MOST OF THESE AREAS ARE NOW FLOODED AND SHOULD BE AVOIDED AT ALL COSTS! MOST FLOODING DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS THESE LOW WATER CROSSINGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST STATEMENTS ON THIS FLOODING SITUATION. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:02 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Sep 26, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 52 min |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| Sep 26, 4:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 46 min |
| Sep 26, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 45 min |
| Sep 26, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney, Webster | 6 hr |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Sep 26, 7:12 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 63 min |
| Sep 26, 7:28 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| Sep 26, 7:56 AM CDT | Tornado Warning | SGF | Ozark, Taney | 49 min |
| Sep 26, 8:59 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Barry, Greene, Jasper, Lawrence, Newton | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | McDonald | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Polk | 5 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Ozark | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.